Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 312, NWS Goodland, KS

September 30, 2004Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 30, 2004, 2:41 PM MDT for Cheyenne County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2004, 2:41 PM MDT (20:41 UTC)
Expired
Sep 30, 2004, 3:45 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:18 PM MDT, 23 minutes earlier.

Area forecast discussion, Sep 30, 2:18 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT THU SEP 30 2004

.DISCUSSION...THE FORECAST CONTINUES TO FEATURE PRECIPITATION
TONIGHT AHEAD OF THE MUCH ANTICIPATED STRONG COLD FRONT ARRIVING
FRIDAY. WIND AND COOLER TEMPERATURES WILL BE THE MAIN STORY FRIDAY.
FROST IS STILL LIKELY IN LOW LYING PARTS OF NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA SATURDAY MORNING.

PERHAPS THE MOST DIFFICULT PART OF THE FORECAST IS PRECIPITATION
OCCURRING THIS EVENING AND TONIGHT. THUNDERSTORMS HAVE BEGUN TO MOVE
EASTWARD OFF OF THE PALMER DIVIDE...WHILE OTHER STORMS ARE
ANTICIPATED ALONG A SURFACE TROF FROM BURLINGTON COLORADO UP TO
BENKELMAN NEBRASKA LATER THIS AFTERNOON. MODELS HAVE BACKED OFF ON A
THIRD AREA OF CONCERN...WHICH HAD BEEN THE LEADING EDGE OF DEEPER
MOISTURE FROM GARDEN CITY TO HILL CITY. MORNING SOUNDINGS SHOWED
SIGNIFICANTLY LESS MOISTURE AND MORE CONVECTIVE INHIBITION ACROSS
THIS AREA. ALTHOUGH A SWATH OF CUMULUS IS NOW FORMING IN THAT
AREA...ANY CONVECTION MAY BE LESS WIDESPREAD THAN PREVIOUSLY
THOUGHT. A SHORTWAVE TROF IS ALSO PASSING OVER THE REGION THIS
AFTERNOON...LEADING TO A BRIEF PERIOD OF SUBSIDENCE. THERE WILL BE
ANOTHER SHORTWAVE TROF APPROACHING OVERNIGHT...BUT IT WILL BE TOUGH
FOR THE POORLY TIMED WAVE TO GENERATE THUNDERSTORMS.
THEREFORE...THE CHANCE OF RAIN HAS CONTINUED TO DIMINISH ON THE
SOUTH OF I-70. ON THE OTHER HAND...RAIN CHANCES OF 50 TO 60 PERCENT
STILL LOOK GOOD TO THE NORTH OF A LINE NORTON TO GOODLAND...WHERE
MID LEVEL ASCENT SHOULD SUSTAIN THE CONVECTION COMING OFF THE HIGHER
TERRAIN OF COLORADO.

MODELS CONTINUE TO OFFER CONSISTENT TIMING OF THE STRONG COLD FRONT
TO ARRIVE FRIDAY MORNING. FRIDAY WILL BE COOL...BREEZY...AND WET
WITH SCATTERED LIGHT RAIN. THE MAIN CONCERN HAS BEEN THE WIND
SPEEDS...BUT THE DATA IS STILL LEANING TOWARD A BREEZY/WINDY DAY
WITH NO WIND ADVISORY CRITERIA. MOS NUMBERS ARE IN THE LOWER 20 KNOT
RANGE FOR SUSTAINED WINDS...AND MIXING HEIGHTS WILL BE ON THE
SHALLOW END...LEADING TO EXPECTATIONS OF ONLY MARGINAL WINDS.

LOW TEMPERATURES FRIDAY NIGHT ARE STILL EXPECTED TO REMAIN ABOVE
FREEZING IN ALL EXCEPT THE LOW LYING AREAS OF NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. THE COLDEST TEMPERATURES ARE EXPECTED TO THE
EAST OF HIGHWAY 81...WHERE LIGHT WINDS AND CLEAR SKIES WILL BE IN
PLACE FOR THE LONGEST PERIOD OF TIME.

THE REST OF THE WEEKEND LOOKS NICE...WITH HIGHS IN THE 60S TO LOWER
70S. LOWS WILL REBOUND INTO THE 40S...SO THERE SHOULD NOT BE FROST
ON SUNDAY MORNING. A SECOND BATCH OF CANADIAN AIR WILL ARRIVE SUNDAY
NIGHT...AND THIS AIRMASS WILL REMAIN IN PLACE FOR A
WHILE...RESULTING IN A COOL WEEK AHEAD. UPSLOPE FLOW AND A SLOW
MOVING STORM SYSTEM WILL BRING AT LEAST A SLIGHT CHANCE...IF NOT A
GREATER CHANCE...OF PRECIPITATION TO THE REGION...BUT THE DETAILS OF
TIMING AND PLACEMENT ARE STILL UNCERTAIN. FOR NOW...PRECIPITATION
APPEARS MENTIONABLE FROM TUESDAY AND THEN WEDNESDAY NIGHT INTO
THURSDAY...WHEN THE STRONGEST MID LEVEL FORCING IS MOST LIKELY.
HOWEVER...ANY PRECIPITATION NEXT WEEK WILL LIKELY BE OF THE LIGHT
VARIETY. THE GFS WAS THE PREFERRED LONG RANGE MODEL BECAUSE OF ITS
INITIALIZATION OVER NORTH AMERICA...AND ITS SIMILARITY TO THE
ENSEMBLE MEAN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Sep 30, 10:22 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU SEP 30 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1023 AM MDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 2 PM MDT (3 PM CDT)
ALONG AND WEST OF A LINE FROM NEAR MCCOOK NEBRASKA TO HOXIE AND
TRIBUNE KANSAS. A TROUGH OF LOW PRESSURE AND WIND SHIFT LINE WILL BE
LOCATED ALONG THIS LINE. MOISTURE WILL CONVERGE ALONG THIS BOUNDARY
AND INCREASE LATE THIS AFTERNOON AS A VIGOROUS UPPER LEVEL
DISTURBANCE MOVES THROUGH THE TRI-STATE REGION FROM THE SOUTHWEST. AS
THESE STRONG TO SEVERE THUNDERSTORMS MOVE NORTHEAST AT 15 TO 20 MPH
EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE PRIMARY THREAT. THE
THREAT FOR SEVERE WEATHER WILL DIMINISH BY 9 PM MDT (10 PM CDT) AS A
MORE STABLE AIRMASS ENTERS THE AREA FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT ENTERING THE TRI-STATE AREA FROM THE NORTH
SHORTLY AFTER SUNRISE FRIDAY MORNING WILL MOVE RAPIDLY SOUTHEAST
DURING THE DAY. AS A RESULT TEMPERATURES WILL PEAK IN THE MORNING
HOURS BEFORE FALLING THROUGHOUT THE DAY. NORTH WINDS OF 25
TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP. THEEFORE WIND ADVISORIES
MAY BE NEEDED. BY LATE IN THE DAY THE WIND WILL SLOWLY DECREASE AND
DROP TO LESS THAN 10 MPH BY DARK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:54 PM MDTSevere Thunderstorm WarningGLDSherman66 min
Sep 30, 4:20 PM MDTSevere Thunderstorm WarningGLDThomas70 min
Sep 30, 4:40 PM MDTSevere Thunderstorm WarningGLDRawlins65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.